MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0415
Medical Device Problem Codes Detachment Of Device Component (1104); Unraveled Material (1664)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/12/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The device is implanted in the patient.
 
Event or Problem Description
The patient was undergoing coil embolization procedure treating an actively bleeding duodenal mass using ruby coils.During the procedure, the physician successfully embolized the gastroduodenal artery (gda) using ruby coils and non-penumbra coils with no incident.Thereafter, the physician began embolizing the inferior pancreaticoduodenal artery (ipda) by successfully implanting a non-penumbra coil in the target vessel.The physician then attempted to advance a ruby coil in the ipda; however, while advancing the ruby coil through a non-penumbra microcatheter, the physician felt a loss of resistance and noticed that the ruby coil had unintentionally detached.The physician initially attempted to deliver the ruby coil in the target vessel by pushing it out of the microcatheter with the pusher assembly; however, the ruby coil flew into the aorta due to high blood flow.Therefore, the physician used a snare device to retrieve the ruby coil.However, upon removing the ruby coil using the snare, the physician noticed that the ruby coil had unraveled and part of it was still within the patient.While pulling a strand of this unravel ruby coil in order to remove it from the patient, the strand broke.An angiogram revealed that a portion of the unravel coil was still outside of the patient ipda; however, the physician decided to leave unravel ruby coil portion in the patient for fear of it unraveling further.The physician believes that the portion of unravel ruby coil could not cause an adverse effect to the patient and the procedure was stopped at that point.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6087646
Report Number3005168196-2016-01580
Device Sequence Number1602561
Product Code HCG
UDI-Device Identifier00814548012858
UDI-Public00814548012858
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/09/2023
Device Catalogue NumberRBY2C0415
Device Lot NumberF66430
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2016
Initial Report FDA Received Date11/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR